22 June 2018

Take 6: Discussing weight gain when prescribing a psychotropic

Clinical Drugs Mental Health

It’s much easier to prevent excessive weight gain in patients taking psychotropic medication than to try to encourage weight loss after the cascade has started, says Dr Marlene Tham.

“Once you put on weight it is so hard to lose weight, especially when you get into that whole cascade of being on an antipsychotic or any psychotropic,” Dr Tham, a weight gain and metabolic doctor and the director of Melbourne Weight Loss at Epworth Camberwell, says.

“The hunger tends to unfortunately dictate your actions. So, as long as you are aware of it and you seek tools and help so you can try to manage this hunger you will make a good stop in some of the weight gain that might go on.”

It’s important to offer ongoing support around diet and exercise for patients with severe mental illness, as this group has a 50% chance of developing metabolic syndrome, which cuts their life expectancy by 20 years, she says.